Georgia, 2025

Damaging Winds in Georgia, June 25, 2025

June 25, 2025 · NWS CAE · 2 events in 1 county or zone

A unique synoptic setup with northeast flow around an offshore upper level low pressure system produced widespread damaging winds across SC before diving into Burke county GA. High instability peaked in the afternoon and dry air aloft were ideal conditions for organized downbursts and microbursts during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A unique synoptic setup with northeast flow around an offshore upper level low pressure system produced widespread damaging winds across SC before diving into Burke county GA. High instability peaked in the afternoon and dry air aloft were ideal conditions for organized downbursts and microbursts during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 25, 6:36 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 25, 6:36 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
736 PM EDT Wed Jun 25 2025

.SYNOPSIS...
Numerous showers and thunderstorms moving through the forecast
area this evening into tonight. Potential for a significant
severe weather event with damaging to destructive winds and
large hail possible remains possible. A few stronger
thunderstorms are possible again Thursday and Friday as the
upper low lingers near the forecast area. Typical summertime
weather expected this weekend and into early next week with near
to slightly above normal temperatures and daily shower and
thunderstorm chances.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
Key Message(s):

- Numerous showers and thunderstorms moving through the area
  into tonight.
- Significant severe weather threat possible with damaging to
  destructive winds and large hail the primary hazards.

Several strong to severe thunderstorms are now moving into the
forecast area, albeit a few hours later than predicted earlier.
Radar imagery shows that the cells are becoming more linear in
nature as I write this update. While we haven't had any reports
of wind damage yet in our forecast area, there have been
multiple reports nearby as well as recorded 60+ mph winds
associated with this activity. As these storms continue to
become more linear, they should start to accelerate as the
become more cold pool dominant. This along with continued
conducive parameters in the region and a shortwave propagating
through the area keeps the threat for damaging winds and large
hail into tonight for the area. The threat decreases from north
to south as the line moves southward.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Key Message(s):

- Still quite hot with a chance of mainly afternoon and evening
  showers and thunderstorms.
- A few thunderstorms could be strong to severe as the upper low
  lingers over Georgia.

Little change in the forecast thinking for the short term
period. Upper low will be centered over Florida at the start of
the period, moving slowly northwest into Georgia while
weakening through the period. This feature will break down the
upper ridge over our forecast area allowing temperatures to
return to seasonal levels. While conditions do not appear as
favorable for strong to severe thunderstorms on Thursday, the
upper low will likely aid in convective development, which
should be focused along the sea breeze and any lingering
boundaries from today's convection. Modeled soundings still show
an inverted-V, though CAPE values are about as half as today.
Regardless, this seems adequate to support the wind driven
Marginal (1/5) risk for severe weather across our CWA in the Day
2 SPC SWO. Much of the forecast area is also in a Marginal risk
on Day 3 but the severe risk should diminish with each day as
the upper low continues to weaken. Temperatures will be near to
slightly above normal. Peak heat index values should remain
below criteria but will remain elevated in the 95 to 105 degree
range.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Key Message(s):
- Typical summertime pattern with near to slightly above normal
  temperatures and daily chances for showers and thunderstorms.

Little change in the forecast thinking for the long term period.
High pressure near Bermuda will maintain a summertime warm and
humid air mass over the FA during much of the extended. Expect
near to slightly above normal temperatures in addition to
scattered afternoon and evening showers and thunderstorms. A
trough may take shape over the Great Lakes region early next
week which could serve to enhance the risk of showers and
thunderstorms, especially if a cold front can make it into the
region. NBM guidance shows an uptick in PoP towards the end of
the long term. Opted to cap PoPs in the Chance category for now.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Scattered to numerous thunderstorms are moving toward the
terminals at this hour. I suspect all terminals will be affected
to some extent as this activity moves through. Strong winds and
associated restrictions are likely as the storms move through.
Have adjusted the tempo groups to account for the slower
progression of storms to this point. After the convection moves
through, there could be some fog or stratus due to the rain, but
guidance has not been showing it thus far. Have kept fog
potential in for AGS/OGB for the time being. There is potential
for additional shower or thunderstorm activity during the
afternoon hours on Thursday afternoon.

EXTENDED AVIATION OUTLOOK...The potential for fog exists
Thursday night, especially in locations that receive heavy rain.
Diurnally driven scattered thunderstorms each afternoon through
the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
GA...Heat Advisory until 8 PM EDT this evening for GAZ040-063>065-
     077.

&&

In the hours before

Special weather statement, Jun 25, 8:54 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
954 PM EDT Wed Jun 25 2025

GAZ063>065-077-SCZ030-035-260245-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-Barnwell SC-Aiken SC-
954 PM EDT Wed Jun 25 2025

...Strong thunderstorms will impact portions of McDuffie, Columbia,
Burke, Richmond, southwestern Barnwell and southwestern Aiken
Counties through 1045 PM EDT...

At 953 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barnwell to near Jackson to Fort
Eisenhower. Movement was southwest at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Waynesboro, Fort
Eisenhower, Augusta, Martinez, Plant Vogtle, Hephzibah, Harlem,
Sardis, Midville, Glendale, Gough, South Augusta, Summerville,
Augusta Mall, Daniel Field, and Village Plaza Shopping Center.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 167 and 201.
 Interstate 520 in Georgia between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central Georgia...and central South Carolina.

&&

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3331 8234 3335 8255 3351 8261 3362 8219
      3360 8211 3346 8193 3334 8194 3331 8184
      3325 8185 3321 8177 3316 8176 3304 8155
      3291 8176 3295 8186 3292 8208 3281 8215
TIME...MOT...LOC 0153Z 035DEG 20KT 3324 8132 3329 8180 3342 8216

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CJR
Local storm report, Jun 25, 8:55 PM EST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
955 PM EDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Hail             Belvedere               33.53N 81.94W
06/25/2025  M1.00 Inch       Aiken              SC   Broadcast Media

            Media reports quarter size hail from
            multiple viewers in Belvedere and North
            Augusta.

&&

HC
Local storm report, Jun 25, 9:01 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1001 PM EDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Tstm Wnd Dmg     2 NE Congaree NP        33.85N 80.80W
06/25/2025                   Richland           SC   Law Enforcement

            SCDPS reported trees down on Bluff Rd near
            Sims Rd. Time estimated by radar.

&&

HC
Local storm report, Jun 25, 9:09 PM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1009 PM EDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     Hail             1 N Burnettown          33.52N 81.85W
06/25/2025  E1.00 Inch       Aiken              SC   Public

&&
Local storm report, Jun 25, 9:19 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1019 PM EDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Tstm Wnd Dmg     8 SSE Sandy Run         33.71N 80.91W
06/25/2025                   Calhoun            SC   Trained Spotter

            Amateur radio spotter reports trees down
            blocking Wannaridge Rd as well as Stabler
            Farm Rd. Time estimated by radar.

&&

BC
Local storm report, Jun 25, 9:45 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1045 PM EDT Wed Jun 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     Tstm Wnd Dmg     2 SE Blythewood         34.20N 80.95W
06/25/2025                   Richland           SC   Emergency Mngr

            Richland County EM reported a tree down on a
            power line with nearby trees on fire off
            Adams Rd. Time estimated by radar.

0821 PM     Tstm Wnd Dmg     4 NNW Sesquicentennial  34.15N 80.92W
06/25/2025                   Richland           SC   Emergency Mngr

            Richland County EM reported a tree on a
            power line causing a brush fire. Time
            estimated by radar.

0830 PM     Tstm Wnd Dmg     2 W Blythewood          34.22N 81.02W
06/25/2025                   Richland           SC   Law Enforcement

            SCDPS reported trees down on Muller Road
            near Persimmon Fork Rd. Time estimated by
            radar.

&&

The radar

The Charleston,SC radar (KCLX), 86 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
June 25, 9:45 PM EST to 9:46 PM EST
Where
Burke County, 1.76 mi SE of Alexander
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.000, -81.861

Burke county EM reported trees down on powerlines along Joyner Oglesby Road. Time estimated by radar.

Thunderstorm Wind, Burke

When
June 25, 10:05 PM EST to 10:06 PM EST
Where
Burke County, 1.76 mi NE of Gough
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.099, -82.209

Burke county EM reported trees down blocking roadway at Lake Eleanor Road and Gough Spur Road. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272758, 1272759.